It often comes up here which is the best pain med to take.Everybody is different as far as risks go depending on many health issues.Article below explains some of these for those that haven"t see it.
Liver damage. Acetaminophen, the No. 1 nonprescription pain reliever, does not cause GI bleeding, but long-term frequent use or even large single doses can cause severe liver damage. In fact, acetaminophen overdosing is the most common cause of acute liver failure in the U.S., often as the result of suicide attempts. Most people still don’t know about this risk and don’t realize that acetaminophen is in hundreds of OTC cold, allergy and headache products and some prescription pain relievers. Check labels for acetaminophen, and don’t take more than 4 grams—equal to eight Extra Strength Tylenol tab--lets—a day from all sources. Alcohol (three drinks or more at a time) and certain other drugs increase the risk. Heavy drinkers and those with liver disease should avoid, or at least limit, acetaminophen. Taking the drug while fasting also increases the risk.
• Kidney damage. NSAIDs (and acetaminophen to a lesser extent) can damage the kidneys. If you have kidney disease, talk to your doctor about pain reliever safety.
Here’s our advice
For healthy people who take OTC pain relievers as directed, the risks are relatively small. However, because these drugs are so popular, thousands of Americans are affected every year. Don’t let these concerns prevent you from taking the drugs if you need them, but do follow this advice, especially if you take pain relievers often:
Just as a follow up to that article.My Hepa ,and I believe most of them concur that Acetaminophen is safe for most with HCV ,always taken within dosing guidelines.and ideally not for prolonged periods.
Will you are correct Will. the only line I don't agree with is " those with liver disease should avoid, or at least limit, acetaminophen.
Limit yes. Under 2 grams per day or less. Avoid no.
Cirrhotics are ONLY allowed to take Acetaminophen as a over the counter pain med. No NSAIDs due to increased chances of internal bleeding, kidney damage, salt and water retention, increased hepatic encephalopathy (HE). All complication we are trying to manage.
Acetaminophen is a joke among cirrhotics because with advanced liver disease treating pains arising from our liver disease with acetaminophen is like putting a band-aid on an amputation! Next to useless. But it is all we have. Oh well...You do what you can do.
Thanks for posting this information, as this is so good to know. I got into trouble with taking more than the recommended dose of NSAIDS, when I had migraines (not related to tx). Once I told my doctor, we were able to take a different path that made me feel better. One key element (at least for headaches) was Lots and Lots of water, and less sodium. And for Hector -- sorry to hear that Acetam. is not cutting it. I pray they come up with some alternative for you soon.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.